Monday, March 28, 2011

Now Its Official: Propecia Drug Finasteride Kills Male Libido Permanently

Image 1: Chemical structure of finasteride
Other than the FDA some European medicine and health care agencies, such as the Swedish Medical Products Agency and the Medicines and Healthcare Products Regulatory Agency of the United Kingdom already had the guts to declare in their patient informations that "persistence of erectile dysfunction after discontinuation of treatment with Propecia has been reported in post-marketing use." While this was obviously no reason for the all-mighty FDA to correct or re-evaluate their own documents, two it did intrigue Michael S. Irwig and Swapna Kolukula, two US scientists from Washington and Baltimore, respectively.

In their study (Irwig. 2011), the scientists conducted standardized interviews with 71 otherwise healthy men (age: 21–46y), who experienced permanent (>3 months) sexual side effects after temporary use of Finasteride. Their reports are staggering:
94% developed low libido, 92% developed erectile dysfunction, 92% developed decreased arousal, and 69% developed problems with orgasm. The mean number of sexual episodes per month dropped and the total sexual dysfunction score increased for before and after finasteride use according to the Arizona Sexual Experience Scale (P < 0.0001 for both).
These sexual side effects occurred after a "mean duration of finasteride use [of] 28 months" and they were persistent up to the interview date. For the study population this meant that they had already been suffering 40 months, on average, when the interviews took place; and chances are that many of them will suffer the consequences of an insufficient (or should I say incompetent or corrupted?) drug approval process and consequent indoctrination of medical practitioners for the rest of their lives.

Note: After receiving some critical feedback via facebook, I feel that it is necessary to point out that the result of the study may not be misinterpreted as "Every Finasteride user will experience persistent decreases in libido, erectile disfunction etc.", but as "In those percentage of Finasteride users, where such side effects occur, they can potentially be permanent." So the news is neither that Finasteride will cause these effects in each and every user, nor that it may cause such side effects (that is in fact mentioned in the package insert, I suppose), but that IF side effects occur, it is possible that they are persistent.